CDC reports that thousands received tainted epidural injections

Robin Wulffson MD's picture
back pain, fungal meningitis, death, strok
Advertisement

The situation involving epidural injections tainted with fungi continues to escalate. On October 8, the Centers for Disease Control and prevention (CDC) reported that as many as 13,000 individuals received steroid injections, which may have been contaminated with a meningitis-causing fungus. The CDC does not know how many of the methylprednisolone acetate injections may have been contaminated.

The 13,000 estimate includes not only those who got them in the back for pain, who are most at risk, but also patients who received the injections in other places such as the knee or shoulder. Patients who received injections in their joints are not believed to be at risk for fungal meningitis, noted Curtis Allen, a CDC spokesman. He added that the agency does not have a breakdown of how many individuals received injections in the back or in joints.

The latest CDC count is 105 cases, including eight deaths. A ninth death was reported late Monday by a Nashville, Tennessee hospital. Of those infected, some have suffered strokes and others are seriously ill. Tennessee has the most cases, followed by Michigan, Virginia, Indiana, Florida, Maryland, Minnesota, North Carolina and Ohio. All infected individuals received injections for back pain, and the most likely source is methylprednisolone acetate that were prepared at the New England Compounding Center (NECC; Framingham, Massachusetts). A total of 17,676 potentially tainted steroid injections were shipped to 75 clinics in 23 states. All unused vials have been recalled. Inspectors have found at least one sealed vial contaminated with fungus, and tests are being conducted on other vials.

Advertisement

The CDC notes that the rise in cases is now not necessarily because people are continuing to get sick; rather, it is due to investigators are locating more illnesses among those who already received the injections. The injections were administered between July and September. To date, individuals who have been infected developed symptoms between one and four weeks after receiving their injections. Federal and state investigators must determine how many patients received potentially contaminated injections; then track down each one. They must then confirm that those who have subsequently become ill actually had fungal meningitis and not another disease. On October 6, the New England Compounding Center issued a recall of all products made at its facility. “This action is being taken out of an abundance of caution due to the potential risk of contamination,” the center said in a statement. It added that it is cooperating with investigators. Last week, the FDA advised medical professionals last week not to use NECC-made products.

Meningitis is a potentially deadly inflammation of the brain or central nervous system. It is usually caused by viruses or bacteria; however, it can also be brought due to fungi. To date, the two fungi found in some patients are aspergillus and exserohilum; these organisms are commonly found in the air and soil. The CDC notes that fungal meningitis is particularly difficult to diagnose because the symptoms can be vague and mild initially; they include fever, headache, nausea, and stiffness of the neck. Infected individuals can also experience dizziness and confusion.

Although anyone can get fungal meningitis, individuals at higher risk include those who have AIDS, leukemia, or other forms of immunodeficiency. Patients receiving immunosuppressive therapy are also at increased risk. However, most of the individuals who have been stricken during the current outbreak had normal immune systems, noted Dr. John Jernigan, medical epidemiologist at the CDC who is involved in the investigation .The investigation into how patients became infected is ongoing; however, there is some evidence to suggest that the fungi in the medication penetrated the lining protecting the central nervous system after being injected epidurally, said Dr. Jernigan. He explained that the fungi are not harmful in the environment; however, they can become deadly when they flourish in a medication and are then injected directly into a part of the body that should not have germs.

Reference: CDC

See also:
More deaths, strokes reported from fungal meningitis
Fatalities reported from rare fungal meningitis

Advertisement